Hail, Cowley
- When
- August 19, 6:13 PM CST
- Where
- Cowley County, 0.55 mi E of Burden
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.320, -96.740
Scattered strong to severe thunderstorms affected southeast Kansas from the evening hours on the 19th through the early morning hours on the 20th. The storms formed along and ahead of an advancing strong cold front surging southeast across the plains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Scattered strong to severe thunderstorms affected southeast Kansas from the evening hours on the 19th through the early morning hours on the 20th. The storms formed along and ahead of an advancing strong cold front surging southeast across the plains. Thunderstorm winds of 60 to at times 75 mph and hail up to golfball size pummeled portions of southeast Kansas, including the communities of Parsons, Cherryvale, Thayer, Coffeyville, Erie, Neodesha, Peru and Niotaze. Additionally, very heavy rainfall produced flooding and flash flooding across portions of Wilson, Neosho and Montgomery counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 19, 5:33 PM CST, 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 633 PM CDT WED AUG 19 2009 .AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU STRONG COLD FRONT CURRENTLY APPROACHING KRSL FROM THE NORTHWEST WILL CONTINUE TO SURGE SOUTHEAST THROUGH THE AREA TONIGHT...LIKELY REACHING KCNU JUST BEFORE DAWN. SHOWERS AND THUNDERSTORMS WILL LIKELY BECOME MORE WIDESPREAD ALONG AND AHEAD OF THIS FRONT THIS EVENING AND OVERNIGHT...LIKELY MOST NUMEROUS EAST OF A KSLN-KHUT LINE. SEVERE STORMS WILL BE POSSIBLE MAINLY BEFORE MIDNIGHT...WITH HEAVY RAINFALL BECOMING THE MAIN THREAT THEREAFTER. PRECIPITATION CHANCES WILL CLEAR FROM NORTHWEST TO SOUTHEAST TONIGHT...WITH MOSTLY SUNNY SKIES AND BREEZY NORTHWEST WINDS BY THURSDAY AFTERNOON FOR MOST AREAS. KLEINSASSER && .PREV DISCUSSION... /ISSUED 302 PM CDT WED AUG 19 2009/ DISCUSSION... MAIN FORECAST CONCERN WILL BE SEVERE STORM POTENTIAL TONIGHT. SYNOPSIS: AT THE SURFACE A COLD FRONT CURRENTLY EXTENDS FROM NORTHERN NEBRASKA INTO NW KS WITH A PRE-FRONTAL TROUGH EXTENDING INTO CENTRAL KS. IN THE UPPER LEVELS CURRENTLY HAVE A COUPLE PIECES OF ENERGY. ONE IS NOW PUSHING THROUGH WESTERN IA WITH A MUCH STRONGER SHORTWAVE DIVING SOUTH ACROSS THE WESTERN DAKOTAS. 12Z UPPER AIR ANALYSIS SHOWS A STRONG UPPER JET ACCOMPANYING THE SHORTWAVE AT SPEEDS GREATER THAN 100KTS. TONIGHT-THU: STORMS ARE EXPECTED TO DEVELOP EARLY THIS EVENING ALONG THE PRE-FRONTAL TROUGH AS THE UPPER WAVE APPROACHES THE AREA. AS THE CAP CONTINUES TO WEAKEN...STORMS COULD DEVELOP ANYWHERE ALONG THE PREFRONTAL TROUGH AS IT PROGRESSES SOUTHEAST THIS EVENING. HAVE HIGH CONFIDENCE THAT ANYTHING DEVELOPING ACROSS THE AREA WILL BE SEVERE...ESPECIALLY OVER SOUTH CENTRAL AND SE KS. FAIRLY IMPRESSED WITH THE UNSEASONABLY STRONG 30-40KTS OF DEEP LAYER SHEAR AVAILABLE THIS EVENING-OVERNIGHT COUPLED WITH PLENTY OF INSTABILITY AHEAD OF THE FRONT. AREAL COVERAGE OF CONVECTION WILL BE AIDED BY THE LEFT EXIT REGION OF UPPER JET NOSING INTO CENTRAL KS. BY 06Z THU THE FRONT AND LINE OF STORMS WILL BE MAINLY AFFECTING EXTREME SOUTH CENTRAL AND SE KS WITH THIS AREA OF STORMS PUSHING SOUTH OF THE FORECAST AREA BY SUNRISE. BY 18Z THU THE COLD FRONT WILL BE WELL SOUTH OF THE AREA AS HIGH PRESSURE STARTS TO NOSE-IN FROM THE NORTHWEST. WITH EXPECTED SATURATED GROUNDS...WENT BELOW GUIDANCE FOR TEMPS ON THU WITH WELL BELOW NORMAL HIGHS EXPECTED AREAWIDE. FRI-WED: WITH GOOD AGREEMENT BETWEEN THE MEDIUM RANGE MODELS...CURRENTLY HAVE HIGH CONFIDENCE THROUGH THESE PERIODS. BY FRI AFTERNOON THE STRONG UPPER TROUGH WILL EXTEND FROM THE GREAT LAKES REGION DOWN THROUGH THE MISSISSIPPI VALLEY. AT THE SURFACE HIGH PRESSURE WILL EXTEND THROUGH THE CENTRAL PLAINS ALLOWING PLEASANT LATE SUMMER CONDITIONS TO PREVAIL. EVEN THOUGH THE HIGH WILL SHIFT SLOWLY EAST THROUGH THE WEEKEND...AFTERNOON TEMPS WILL REMAIN BELOW NORMAL SETTING UP A GREAT WEEKEND IN THE WEATHER DEPARTMENT. THE UPPER PATTERN WILL START TO FLATTEN OUT TOWARD THE BEGINNING OF THE WORK WEEK WHICH SHOULD ALLOW A COLD FRONT TO LAY OUT NORTH OF THE FORECAST AREA BY WED. THE AIRMASS IN PLACE WILL CONTINUE TO MODIFY BACK TO SEASONAL HIGHS BY MON WITH MID 90S EXPECTED AREAWIDE BY TUE. LAWSON AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU SCATTERED CONVECTION WILL CONTINUE TO FESTER ACROSS THE FLINT HILLS AND SOUTHEAST KANSAS THROUGH MID-AFTERNOON. ANOTHER FOCUS FOR CONVECTION WILL BE ALONG THE APPROACHING SURFACE TROF AND COLD FRONT...AS IT MOVES INTO CENTRAL KANSAS BY EARLY THIS EVENING. STRONG TO SEVERE STORMS ARE POSSIBLE...WHICH WILL MOVE EAST ACROSS SOUTHEAST KANSAS LATER THIS EVENING AND TONIGHT. GENERALLY EXPECT VFR CONDITIONS AWAY FROM ANY CONVECTION. WILL SHOW VCTS MOST LOCALES EARLY IN THE FORECAST PERIOD...WITH TEMPO GROUPS IN THE KCNU TAF WHERE CONFIDENCE/COVERAGE ARE RELATIVELY HIGHER. DRIER AIR BEHIND THE COLD FRONT LATER TONIGHT INTO THURSDAY MORNING WILL END PRECIP/CONVECTIVE CHANCES ACROSS THE AREA. KED && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 65 84 59 86 / 50 10 0 0 HUTCHINSON 61 83 59 85 / 30 10 0 0 NEWTON 63 83 59 85 / 50 10 0 0 ELDORADO 63 83 58 85 / 60 10 0 0 WINFIELD-KWLD 67 83 60 85 / 50 20 0 0 RUSSELL 59 83 55 85 / 20 10 0 0 GREAT BEND 59 83 56 85 / 20 10 0 0 SALINA 63 82 58 84 / 40 10 0 0 MCPHERSON 62 83 59 85 / 40 10 0 0 COFFEYVILLE 69 83 60 85 / 90 30 0 0 CHANUTE 67 82 56 84 / 80 20 0 0 IOLA 64 82 56 84 / 80 20 0 0 PARSONS-KPPF 68 82 58 84 / 80 20 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 455 PM CDT WED AUG 19 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-201730- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 455 PM CDT WED AUG 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT AN UNSEASONABLY STRONG COLD FRONT WILL COMBINE WITH A POWERFUL UPPER DISTURBANCE TO PRODUCE THUNDERSTORMS ACROSS THE ENTIRE AREA TONIGHT. ANY STORM THAT DEVELOPS TONIGHT WILL HAVE THE POTENTIAL TO BE SEVERE. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING GOLF BALL SIZE HAIL AND WINDS TO 60 MPH. THERE WILL BE A BRIEF TORNADO THREAT THROUGH AROUND 10 PM FOR LOCATIONS GENERALLY SOUTH AND SOUTHWEST OF WICHITA. OVERNIGHT STORMS WILL ALSO PRODUCE HIGH RAINFALL RATES WHICH MAY CAUSE SOME LOCALIZED FLOODING...ESPECIALLY OVER EXTREME SOUTH CENTRAL AND SOUTHEAST KANSAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FEW THUNDERSTORMS MAY LINGER ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS ON THURSDAY MORNING. A FEW STRONG STORMS WILL BE POSSIBLE WITH THIS ACTIVITY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT ACROSS MOST OF THE AREA. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED/COX/LAWSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 226 PM CDT WED AUG 19 2009 KSZ068-069-083-192000- BUTLER-HARVEY-SEDGWICK- 226 PM CDT WED AUG 19 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR NORTHERN BUTLER...SOUTHERN HARVEY AND NORTHERN SEDGWICK COUNTIES... AT 223 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM POTWIN TO MOUNT HOPE. INDIVIDUAL CELLS WERE MOVING NORTHEAST AT 45 MPH...WHILE THE LINE WAS DRIFTING NORTH AT 10 MPH. DIME SIZE HAIL IS EXPECTED WITH THESE STORMS ALONG WITH LOCALIZED HEAVY DOWNPOURS OF RAIN. DARMOFAL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 627 PM CDT WED AUG 19 2009 KSZ093-200015- COWLEY- 627 PM CDT WED AUG 19 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR COWLEY COUNTY... AT 625 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR UDALL...OR 10 MILES NORTHWEST OF WINFIELD...AND MOVING EAST AT 25 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KETCHAM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 635 PM CDT WED AUG 19 2009 KSZ069-070-094-200015- BUTLER-ELK-GREENWOOD- 635 PM CDT WED AUG 19 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR BUTLER...ELK AND GREENWOOD COUNTIES... AT 634 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR LATHAM...OR 22 MILES NORTHEAST OF WINFIELD...AND MOVING EAST AT 25 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KETCHAM
The Wichita radar (KICT), 72 km away, was scanning. The volume nearest the first event began at 00:14 UTC.
14 hail, 11 thunderstorm wind, 2 lightning, 2 flash flood. Local standard time, as filed.
Tree limbs were downed by the strong winds.
A vehicle was blown off Highway 169.
Trees and power lines were downed throughout the community. A tree fell on a house, but no injuries were reported.
Siding was blown off a house.
Several large trees were downed in the Cherryvale area.
Several trees, limbs and power lines were downed in the Parsons area. Some of the downed power lines caused fires, but they were extinguished fairly rapidly. Property damage was limited mainly to trees and limbs falling on homes and other structures. Roof damage occurred to a handful of structures from winds peeling back a portion of the roof. Substantial water damage occurred inside at least one of the structures due to rain falling onto a heavily damaged roof. The Parsons Sun contributed to this report.
Numerous trees were downed around the Lake Parsons area.
Winds of 40 to 50 mph occurred with the hail.
Measured by ASOS equipment at the Coffeyville Airport.
Thunderstorm winds up to 65 mph affected areas between roughly Earlton and St. Paul, including the community of Erie, during the late evening hours on the 19th. Corn stalks just east of Earlton were pushed over some, but likely still salvageable. Hay bales were blown around, and a few trees were downed. Additionally, about 3 miles south of Chanute on Elk Road, a wellhouse roof was ripped off and tree limbs were downed. Numerous trees were downed across the area. The Chanute Tribune and Erie Record contributed to this report.
Lightning reportedly struck a grain bin just east of Earlton. Consequently, a fire erupted, engulfing and eventually destroying the bin. No one was injured. Damage amounts are rough estimates. The Chanute Tribune contributed to this report.
Winds of 75 mph occurred with the hail.
Rainfall amounts of 3 to 5 inches during the late evening hours on the 19th and early morning hours on the 20th caused flooding across a good chunk of Wilson county. Even though the flooding was rather widespread, it was confined mainly to flood prone low-lying areas, flood prone county roads and low water crossings.
Rainfall amounts of 3 to 5 inches during the late evening hours on the 19th and early morning hours on the 20th caused flooding generally along and south of a line extending from Earlton to St. Paul. The flooding was rather widespread, but confined mainly to flood prone low-lying areas and low water crossings. However, it was reported that high water topped Highway 169 just west of Earlton. The Chanute Tribune also contributed to this report.
Estimated by law enforcement.
Lightning struck a fertilizer plant in downtown Bartlett during the early morning hours on the 20th. Consequently, a large fire erupted, engulfing and eventually destroying the entire plant. No one was injured. Property damage amounts are rough estimates. The Labette Avenue contributed to this report.
An early morning severe thunderstorm produced winds estimated at 70 mph across Wilson county. The storm downed numerous trees and caused scattered property damage in Neodesha, including the partial collapse of a storage building in downtown. Other Neodesha damage included a destroyed restaurant sign, and downed or leaning light poles at the ball field. The Chanute Tribune contributed to this report.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191923, 191924, 191925, 191926, 191927, 191928, 191929, 191930, 191931, 191932, 191933, 191934, 195504, 191935, 191936, 191937, 191938, 191939, 191940, 191941, 191942, 191943, 195502, 191945, 195520, 195501, 191944, 195500, 195503.